Thyrotoxicosis After a Massive Levothyroxine Ingestion in a 3-Year-Old PatientHays, Hannah L. MD*†; Jolliff, Heath A. DO†‡§; Casavant, Marcel J. MD†‡§Pediatric Emergency Care: November 2013 - Volume 29 - Issue 11 - p 1217–1219 doi: 10.1097/PEC.0b013e3182aa4714 Illustrative Cases Abstract Author Information Abstract Abstract: Most children with exploratory levothyroxine ingestions remain asymptomatic or suffer only minor effects, and most patients can be managed in the home or with supportive care in the hospital. We present a case of a 3-year-old girl who was found after a witnessed massive ingestion of levothyroxine. The patient was initially seen in an emergency department and discharged in stable condition, only to return 4 days after ingestion with thyrotoxicosis, hypertension, tachycardia, 24 hours of persistent vomiting, and clinical and laboratory evidence of dehydration. On the day of hospital admission, her thyroid-stimulating hormone was 0.018 µIU/mL (reference range, 0.6–4.5 µIU/mL); free T4 (tetraiodothyronine) was greater than 6.0 ng/dL (reference range, 0.7–2.1 ng/dL); and T3 (triiodothyronine) total was 494 ng/dL (reference range, 100–200 ng/dL). During a 3-day hospital admission, she was managed with supportive care, including intravenous fluid rehydration and antiemetics, and was ultimately discharged in good condition. The patient was followed up until 2 months after ingestion and remained asymptomatic. Although most exploratory levothyroxine ingestions suffer little to no clinical effects, serious symptoms can occur. Because serious symptoms can occur in a delayed fashion, it is important for clinicians to give proper anticipatory guidance regarding home symptom monitoring, follow-up, and reasons to return to the emergency department when patients present for medical evaluation. Author Information From the *Department of Emergency Medicine, The Ohio State University Medical Center; †Department of Pharmacology and Toxicology, Nationwide Children’s Hospital; ‡Department of Pediatrics, The Ohio State University College of Medicine; and §Department of Toxicology, The Ohio State University College of Pharmacy, Columbus, OH. Disclosure: The authors declare no conflict of interest. Reprints: Hannah L. Hays, MD, The Wexner Medical Center at The Ohio State University, 700 Children’s Dr, MA-346, Columbus, OH 43205 (e-mail: Hannah.firstname.lastname@example.org). Copyright © 2013 Wolters Kluwer Health, Inc. All rights reserved.